I feel such a mess right now

Hi all. My general joint pain is barely under control at the moment and I hardly feel the effects of taking the plaquenil. My rheumatologist has said step it up from 200 mcg to 400mcg for 7 to 10 days during a flare and taper back down. Does this protocol work? I suppose I need to give it a whirl and see.

Also, I am due to have surgery in 3weeks time on my right shoulder (no picnic...I had the same op last year on my left shoulder and it is a slow and painful recovery) but as well as having the photo sensitive rash on my face 2 weeks ago, I have been found to have very high blood pressure and traces of blood in my urine. This will be followed up again next week when they will check both.

Do you think the plaquenil may be contributing to my symptoms or is it the condition becoming more established?

I would be very grateful for your comments as not only am I under the weather, I am feeling really low too.

BB

Last edited by

12 Replies

oldestnewest
  • Hey best buddy I've had a day like u have hurting and stressed at same time hopefully tomorrow u will feel better and then the depression will go bloody horrible illness autoimmune diseases are they seem to play tricks on your mind all the best Alan

  • Hi. Sorry to hear that you are struggling at the moment. I started on 200mg of plaquinal then was upped to 400mg. The plaquinal was not enough to keep me well, started on mycophenolate and have been so much better since, I have been able to reduce steroids now too. Are you on prednisilone also? They might have to introduce another medicine into the mix if you are still struggling on the plaquinal. Good luck with your operation, really hope it goes well and your recovery quick.

    Jo x

  • I am on permanent 400mg and have bee for years. I tried to come down under the doctors guidance but the pain became intense. They are a good painkiller. Good luck. Xx

  • Hi...I have been on 400 mg placquenil since the beginning and cannot cut down ow joint pain is too bad. It may be that you also need another med like a lot of us do. There are dmards out there that may help more.....also it could be that you are having a flare up. Do speak to your rheumy or GP as there are things they can do to make it easier. Hope things improve x

  • Hi bestbuddy,

    I'm sorry to hear that your having such a bad time at the moment. I too am taking 400mcg of plaquenil and have been for some time now in addition to prednisolone. I agree with the other posts that you could probably do with another immuno suppresant in the mix. I too struggle daily with joint pain and fatigue and wonder when I'm going to see some relief but it never comes. I doubt that the plaquenil will be making things worse if anything I'd imagine better. Are you maybe flaring? Perhaps you should phone your rheumy nurse for some advice. Hang in there and I hope you feel better soon. X

  • Ps good luck with the op. X

  • I am not in a position to contact rheumy nurse as when I did that last time, she was as useful as a chocolate teapot. My GP is sympathetic but by her own admission knows very little about Lupus/ sjogrens/UCTD. Also, I don't see the rheumy consultant now til September and will only see the orthopaedic cons on the day of the op which I am not relishing as it is my right arm.... The one I do everything with!

    I just wish for some easing of the joints - enough to get by for now til my shoulder recovers. Then, I will have the joy of an opthalmology appointment too.....when will it ever end!

    Thank you for your replies and good wishes though, I appreciate all of them. At least I can count on others who understand.

  • Hi bestbuddy, sorry your suffering is no better. Ditto, another immuno, but I have to say that, I have never been given the advice to up and down, the plaquenil. I have stopped/started this drug twice, for different reasons. Both times, 200mg first dose, leave 3 months to see if it's enough. Then up to 400mg, and allow another 3 mths to see effects. Normally you up/down prednisolone like this. Maybe I'm wrong as nobody seems to think it strange, by your replies. My GP, who is relatively new to my surgery, also admitted that her knoweledge of lupus was non existent. But she has made an effort to be more 'clued up', with it. Sympathies with the upcoming surgery. I had op on my right shoulder 3 years ago. Is it all inflammatory stuff, like wear and tear and 'spurs?'. Mine needs doing again and the left one too, but I'm leaving it for the time being. Is there nothing else you can do to change these medics? It's hard enough as it is, without the battles in the surgery each time.

  • Nobody is making any connections....it is just me doing it all.

    I had calcium deposits, a bone spur which tore the rotator cuff and bursitis/ impingement in my left shoulder.

    This time, it is similar without such a big spur / calcium but a partial thickness nonetheless and bursitis/ impingement. They just send you to a different consultant....they don't investigate the causes...just say wear and tear but I feel it is systemic.

  • If you "feel" it is systemic, it generally IS...x

  • Sorry you aren't feeling well. I think the sadness and frustration is very understandable. Pain is not for the weak. I backed down from 400 mcg to 200 mcg 6 mo ago and have noticed a lot more pain. The plaquinel was affecting my eyes. My dr told me if the pain is bad to increase the plaquinel so that must be a general idea. Do you take methotrexate? I've had to increase the dose when flares are bad and of course add steroids. What is the cause and problem with your shoulder? You definitely need to be good to yourself as you go through recovery.

  • Hi...in answer to your question, the rheumatologist says there is nothing else he can give me! I think this is because he isn't a lupus specialist but a general rheumy and I also get the impression his hands are 'tied' as it where. The increase is merely a trial. I am making enquiries as to a second opinion. However, I think I will have to wait until I have recovered from surgery.

    I have calcific tendonitis, bone spur (which tore my left rotator cuff) and bursitis causing impingement and chronic pain. Mi haven't slept properly due to shoulder pain for four years... Put into that the rest of my health... And so you can see why I feel so low.

You may also like...